Thunderstorm Wind, Vernon
- When
- May 6, 9:00 PM CST
- Where
- Vernon County, 2.76 mi N of Metz
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -94.450
A trained spotter reported 60 to 70 mph wind gusts.
Two clusters of strong to severe storms that developed to the west and northwest of the Ozarks affected southeast Kansas and west central Missouri. The first occurred during the early morning hours of the 6th and the second round moved pretty much the same area on the late evening of the 6th and early morning of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Two clusters of strong to severe storms that developed to the west and northwest of the Ozarks affected southeast Kansas and west central Missouri. The first occurred during the early morning hours of the 6th and the second round moved pretty much the same area on the late evening of the 6th and early morning of the 7th. These storms produced hail up to the size of golf balls occurred in Newton County, and wind gusts to 80 mph occurred in Barton County near Lamar. Rainfall accumulations averaged around one and a half to two inches in this region, with isolated accumulations over three inches. This caused to Little Osage, Sac, and Marmaton rivers to rise back above flood stage and flash flooding to occur across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 5:33 PM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT Mon May 6 2019
.SHORT TERM...(This evening through Tuesday Night)
Issued at 300 PM CDT Mon May 6 2019
The clouds have cleared out of the area this afternoon as some weak
mid level ridging developed. The sunny skies are allowing for
boundary layer recovery that will set the stage for more active
weather tonight. Early this afternoon, a frontal boundary was
positioned from central Kansas into northern Missouri and as this
slowly sags southward will become the main focus for convection.
Consensus of short term CAMs is for convective development across
southern Nebraska/northern Kansas in vicinity of boundary this
afternoon, where ML CAPES of 1500 to 2500 j/kg are expected to
reside along with sufficient deep layer shear for organized
convection. A weak shortwave is poised to move into Kansas this
evening, with a modest 40 knot low level jet developing from
Oklahoma into Kansas. This will aid in continued convective
development with storms likely congealing into an MCS and moving
southeast into central Missouri and southeast Kansas later this
evening and overnight with a damaging wind risk and to a lesser
extent a hail and tornado risk. In addition, the potential for heavy
rainfall and flash flooding will become more problematic, especially
since the ground is already saturated.
Ongoing morning convection Tuesday will play a major factor for
sensible weather and additional severe weather threat for later in
the day.
First, the severe weather threat: Main surface boundary is
likely to remain located across central Missouri back into Kansas,
with outflow boundaries from morning convection likely further
south. Morning convection is likely to move eastward, allowing
enough recovery time for greater instability by afternoon. If the
atmosphere can recover quickly enough, we will likely see more
severe storms develop once again, with the best chances over
central Missouri and southeast Kansas in vicinity of the boundary.
Damaging winds and hail will be the main threats, but we cannot
rule a tornado out near the boundary interface from late afternoon
into the evening hours.
Storms will then likely continue into the overnight hours as well
as a low level jet develops over the plains with additional
convection developing over Kansas and moving eastward into the
area after 06Z. Will have to watch for an increased flash flood
risk to the south of the existing watch.
Second, sensible weather: Clouds, lingering precipitation and
surface boundary location will play a big role in high
temperatures. There will likely be a rather large north-south
gradient, with areas near the Arkansas border in the 80s and just
low 70s over central Missouri. Confidence is not high though in
any one location's high temperature for Tuesday afternoon.
.LONG TERM...(Wednesday through Monday)
Issued at 300 PM CDT Mon May 6 2019
The active weather will continue on Wednesday and into Thursday.
Southwest flow aloft will continue, with the main upper level
shortwave trough expected to become negatively tilted as it lifts
into western Kansas Wednesday morning and continues to lift
northeast into Nebraska and Iowa Wednesday night and into the
Great Lakes on Thursday. The attendant surface cold front will
move across Kansas Wednesday and into Missouri on Thursday. Still
quite a bit of uncertainty regarding timing and overall severe
weather threat Wednesday as models show varying degrees of
convection across the region. Global models do suggest ample shear
and instability for the potential for all modes of severe weather
Wednesday into Wednesday night and then again across the eastern
Ozarks on Thursday.
Quiet conditions are then expected from late Thursday night all the
way through Saturday as surface high pressure moves across the area.
Another cold front looks to drop through the area Saturday night
into Sunday morning for the possibility of more rain, albeit lighter
amounts and then back to quiet weather for Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon May 6 2019
Convection firing once again over northeast Kansas. This activity
is expected to slide southeast and begin to affect the area
overnight. Showers will be scattered in nature with a few
thunderstorms. VFR candidness are expected for the most part some
MVFR to brief IFR within the thunderstorms.
This activity should clear out around 11z with a brief respite
during the remainder of the morning with showers and thunderstorms
once again developing on Tuesday afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>081-088-089.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...GaedeHazardous Weather Outlook National Weather Service Springfield MO 828 PM CDT Mon May 6 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 828 PM CDT Mon May 6 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Severe thunderstorms over east central Kansas are expected to move southeast into the outlook area this evening reaching the Fort Scott and Nevada areas by 930 pm and then the I-44 corridor from Joplin to Lebanon between 1130 pm and 1 am. The storms will continue east and southeast into most of the rest of Ozarks overnight. The storms will be strongest through 1 am having the potential for 60 to 70 mph winds and half dollar sized hail. A brief short lived tornado cannot be ruled out but tornadoes are not the primary threat. Storms are expected to gradually weaken after 1 am, but a more marginal or lower risk for severe weather will still exist. Period of heavy rainfall with some storms may lead to flash flooding, especially in areas where storms can line up and train or persist longer over the same areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of showers and thunderstorms are expected from Tuesday through early Thursday. Severe thunderstorms are possible Tuesday and again Wednesday. The severe threat Wednesday night could be more significant if certain ingredients materialize, therefore please stay up to date on the forecast. Periods of heavy rain and flooding will be possible Tuesday through early Thursday. Total rainfall amounts of two to four inches are possible through Thursday. Highest rainfall amounts look to occur north of Interstate 44. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 2 WNW BRANSON 36.66N 93.26W
04/30/2019 TANEY MO EMERGENCY MNGR
TREE DAMAGE AND MINOR STRUCTURAL DAMAGE.
PATH LENGTH 1.02 MILES. MAX WINDS 75 MPH.
MAX WIDTH 75 YARDS. LIFTED ABOUT A MILE
NORTHWEST OF BRANSON.
&&
DSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 3 S ELSEY 36.81N 93.54W
04/30/2019 STONE MO NWS STORM SURVEY
CORRECT PREVIOUS TORNADO TRACK (NOT A NEW
TRACK), MOVING THE START LOCATION BACK TO
THE WEST. A NWS DAMAGE SURVEY TEAM CONFIRMED
AN EF-1 TORNADO TOUCHED DOWN 3S ELSEY. THE
TORNADO WAS ON THE GROUND FOR APPROXIMATELY
25 MINUTES AND LIFTED SIX MILES SOUTHWEST OF
CHADWICK. THERE WAS ROOF DAMAGE TO ONE HOME,
THREE OUT BUILDINGS DESTROYED OR DAMAGED, A
PICKUP TRUCK ROLLED, AND NUMEROUS TREES
UPROOTED OR SNAPPED INCLUDING ONE THAT FELL
ON AND DAMAGED A HOME.
&&
DSASpecial Weather Statement
National Weather Service Springfield MO
922 PM CDT MON MAY 6 2019
KSZ097-070245-
Crawford KS-
922 PM CDT MON MAY 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 945 PM
CDT...
At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Mccune to near Arma. Movement
was northeast at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Frontenac... Girard...
Arma... Franklin...
Arcadia... Walnut...
Hepler... Croweburg...
Greenbush... Ringo...
Farlington... Brazilton...
Polk... Englevale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3768 9509 3767 9461 3764 9461 3748 9467
3740 9509
TIME...MOT...LOC 0221Z 205DEG 14KT 3747 9501 3754 9476
TitusThe Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
6 hail, 5 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
A trained spotter reported 60 to 70 mph wind gusts.
Nickle sized hail was reported.
A tractor trailer was reported blown off the roadway by high winds on I-49 at the 111 mile marker.
Trees and power lines were reported down off State Line Road, 5 miles east of Frontenac.
Localized street flooding was reported near the intersection of east Hickory Street and Oak Street.
Nickle to quarter sized hail was reported.
A Missouri Ag automated weather site recorded a 79.9 mph wind gust.
A large 30-40 foot tall tree was uprooted. The report was received via social media.
Golf ball sized hail was reported at the 5 mile marker on I-44 in south Joplin. Only minor roof and tree damage occurred.
Half-dollar sized hail was reported at Coyote Road.
Quarter to golf ball size hail was reported in a mainly rural area.
Nickle sized hail was reported at the intersection of Highway 106 and County Road 106-339 east of Summersville.
Flash flooding occurred at Echo Bluff State Park and Sinking Creek flooded out of its banks. The swift moving high water destroyed a concrete driveway at a residence approximately 7 miles north northeast of Round Spring. A few county roadways were significantly damaged, and a large area of fencing was damaged as 4.50 inches of rain was measured at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823180, 823183, 823177, 823178, 823170, 823171, 823182, 823179, 823172, 823173, 823174, 823176, 823169.